European Medicines Agency investigation of Direct Acting Antivirals

European Medicines Agency - EMA

Whenever a new product is adopted there is a possibility that a the larger numbers patients with different histories and settings will reveal effects that weren’t apparent during the clinical trials.  That is why post marketing monitoring and initiatives such as the Yellow Card scheme are so important.

The new Direct Acting Antiviral treatments for hepatitis C have been very successful in helping many Haemophilia Scotland members achieve Sustained Virological Responses (SVR).  Many of our members had a history of unsuccessful and grueling treatment involving interferon. So far, members have reported some, comparatively mild, side-effects but overall have responded well to the new treatments.  Nevertheless, it is important to remain vigilant.

Globally, there have been some anecdotal reports of hepatitis B re-activation in some patients who have been infected with both hepatitis B and C viruses and who were treated with direct-acting antivirals for hepatitis C. Hepatitis B re-activation is the return of active infection in a patient whose hepatitis B infection had been chronic.

In April 2016, a study was published regarding the risk of liver cancer (hepatocellular carcinoma) returning in patients who were treated with these direct-acting antivirals for hepatitis C. The study suggests that some patients were at risk of their cancer coming back earlier than in those patients with hepatitis C who were not treated with direct-acting antivirals.

To investigate these reports the European Medicines Agency (EMA) began a review in March 2016.  The current status of their review is “Under Evaluation”.  However, their website does provide a summary, key facts, and all documents for those who would like to know more. The scope of the EMA review extends to assessing the risk of liver cancer with these medicines.

Commenting on their review the EMA states that, “While the review is ongoing, patients should speak to their doctor or pharmacist if they have any questions or concerns.”

Sources include Haemophilia World.

Leave a Reply